Alert archive / Pennsylvania / River Flood Warnings in 2017

River Flood Warning 8, NWS State College, PA

August 12, 2017Dauphin County, Lebanon County, Pennsylvania

NWS State College, PA issued this river flood warning at Aug 12, 2017, 11:11 PM EDT for Dauphin County, Lebanon County, Pennsylvania. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 11:11 PM EDT (03:11 UTC)
Expired
Aug 13, 2017, 11:00 AM EDT
In force
12 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
Minor

Counties Dauphin County, PA, Lebanon County, PA

The radar

The State College radar (KCCX), 132 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Swatara Creek near Hershey (HERP1). The gauge peaked at 7.43 ft at Aug 13, 2017, 12:00 AM EDT.

actionminormoderate51008/1308/14
Action stage
6 ft
Minor stage
7 ft
Moderate stage
10 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01573560, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

327 
WGUS41 KCTP 130311
FLWCTP
Bulletin - Immediate Broadcast Requested
Flood Warning
National Weather Service State College PA
1111 PM EDT Sat Aug 12 2017

...The National Weather Service in State College, PA has issued a 
flood warning for the following rivers in Pennsylvania...

  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued early Sunday morning.

&&

PAC043-075-131500-
/O.NEW.KCTP.FL.W.0008.170813T0311Z-170813T1500Z/
/HERP1.1.ER.170812T2210Z.170813T0245Z.170813T0900Z.NO/
1111 PM EDT Sat Aug 12 2017

The National Weather Service in State College, PA has issued a 

* Flood Warning for 
  The Swatara Creek Near Hershey
* until Sunday morning...Or until the warning is cancelled.
* At 11 PM Saturday the stage was...7.4 feet.
* Flood stage is 7.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* The river will continue to fall to below flood stage by early 
  tomorrow morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
2 follow-up statements
416 
WGUS81 KCTP 130355
FLSCTP
Flood Statement 
National Weather Service State College PA
1155 PM EDT Sat Aug 12 2017

...The Flood Warning continues for the following rivers in 
Pennsylvania...

  Swatara Creek At Harper Tavern
  Swatara Creek Near Hershey

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Never drive cars through flooded areas!! The water 
may be too deep to allow safe passage. Most deaths that occur during 
flooding are related to vehicles trying to cross flooded roadways.

An update to this product will be issued Sunday
morning.

&&

PAC075-107-131200-
/O.EXT.KCTP.FL.W.0006.000000T0000Z-170813T1200Z/
/HTVP1.1.ER.170812T0754Z.170812T2331Z.170813T0600Z.NO/
1155 PM EDT Sat Aug 12 2017

The Flood Warning continues for
  The Swatara Creek At Harper Tavern.
* At 12 AM Sunday the stage was 9.1 feet and falling.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* The river will continue falling to below flood stage by just after 
  midnight tonight.
* At 9.0 feet...Several driveways and other minor roadways are 
  affected. Water begins to enter some basements.

&&

LAT...LON 4059 7648 4052 7639 4037 7647 4034 7659
      4038 7663 4043 7658             

$$

PAC043-075-131554-
/O.EXT.KCTP.FL.W.0008.000000T0000Z-170813T1800Z/
/HERP1.1.ER.170812T2210Z.170813T0600Z.170813T1200Z.NO/
1155 PM EDT Sat Aug 12 2017

The Flood Warning continues for
  The Swatara Creek Near Hershey.
* At 11 PM Saturday the stage was 7.5 feet and rising.
* Flood stage is 7.0 feet.
* Minor flooding is forecast.
* The river will crest near 7.7 feet by after midnight tonight. The 
  river will fall below flood stage tomorrow morning.
* At 8.0 feet...The right, or north bank overflows. Several roads are
  affected.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$
619 
WGUS81 KCTP 131036
FLSCTP
Flood Statement 
National Weather Service State College PA
636 AM EDT Sun Aug 13 2017

...The Flood Warning is cancelled for the following rivers in 
Pennsylvania...

  Swatara Creek Near Hershey



PAC043-075-131106-
/O.CAN.KCTP.FL.W.0008.000000T0000Z-170813T1800Z/
/HERP1.1.ER.170812T2210Z.170813T0345Z.170813T1003Z.NO/
636 AM EDT Sun Aug 13 2017

The Flood Warning is cancelled for
  The Swatara Creek Near Hershey.
* At 6 AM Sunday the stage was 6.9 feet and falling.
* The river fell below flood stage at 6 AM Sunday.
* Flood stage is 7.0 feet.
* The river will continue falling to 3.7 feet by Tuesday morning.
* At 7.0 feet...The right, or north bank begins to overflow. Several 
  roadways upstream of the gage are affected by high water.

&&

LAT...LON 4038 7663 4034 7659 4027 7662 4024 7668
      4026 7676 4032 7668             

$$

Lambert/Steinbugl

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this river flood warning went out at Aug 12, 9:27 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 12, 9:27 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
927 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front and associated upper-level trough are moving
through our region this evening. Cooler and drier air should
replace the humid air mass. A weak trough will dominate our
weather most of the week as a ridge builds over the southern US.
A surge of warmer moister air is likely Thursday with this
system and ahead of a cold front. The best chance of widespread
rain may be Friday with the cold front.

&&

.NEAR TERM /UNTIL 7 AM SUNDAY MORNING/...
Note the severe thunderstorm watch has been cancelled.

Most of the rain and strong thunderstorms have moved to our
south and east. The front is still a bit west of the front so a
few very isolated showers are still possible until about 9 PM.

Then cooler drier air should push through most of not all of our
region, decreasing the threat of isolated showers.

Overnight should see drier and cooler air move into the region.
The residual moisture from the rain will produce patchy AM fog
and the resulting early AM areas of low clouds.

&&

.SHORT TERM /7 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Update 7PM not much to add. Should be an super mid-August day
with low humidity and high temperatures mainly in the 70s to
lower 80s.

Not much else worth saying so ENJOY!

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Weak high pressure moves to our east Monday and the moisture
values stay quite low with PW near normal most of the weak. We
start the week in a mean trough and a ridge is forecast to
build over the southeast Wed into Thursday.

Thus, models tend to show only slight to chance POPS Monday-
Wednesday. Traditional afternoon convection due to instability.
Nothing to focus on.

As the ridge builds in PA should warm up and a surge of higher
PW air is forecast to move into our region Th-Fri timeframe. The
NAEFS and GEFS show a trough and cold front move into the region
late Thursday into Friday. This could trigger showers and
storms. Not surprisingly the GEFS and CMC-EFS tend to show best
chance of rain Friday timeframe with the front.

Timing of front will change and overall not a very wet week.
Temperatures mainly near to perhaps a tad below normal.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Mostly clear skies across central Pa this evening, as cold front
pushes east of the region. Main forecast issue later tonight
will be the likelihood of IFR cigs developing at KBFD and KJST,
the result of upslope flow and cooling boundary layer. Across
eastern Pa, winds are expected to become light enough to support
patchy radiation fog late tonight. Best chance of significant
vis reductions will be at KIPT, KMDT, KLNS. Further west, an
active breeze is likely to preclude significant fog issues.

Latest model soundings indicate any low clouds/fog will burn off
by late morning Sunday with a high confidence of widespread VFR
conditions for the rest of the day.

.OUTLOOK...

Mon-Wed...Patchy AM fog possible.

Wed...No significant weather.

Thu...Mainly VFR with scattered showers/thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Grumm
NEAR TERM...Grumm
SHORT TERM...Grumm
LONG TERM...Watson/Grumm
AVIATION...Fitzgerald
Hazardous weather outlook, Aug 12, 6:33 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
633 PM EDT Sat Aug 12 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-132245-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
633 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 7:11 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     LEBANON                 40.34N  76.42W
08/12/2017                   LEBANON            PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1701370

LA CORTE
Local storm report, Aug 12, 7:12 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
712 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     LIVERPOOL               40.57N  76.99W
08/12/2017                   PERRY              PA   911 CALL CENTER

            TREES DOWN

&&

EVENT NUMBER CTP1701371

LA CORTE
Local storm report, Aug 12, 7:14 PM EDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
714 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     MCALISTERVILLE          40.63N  77.28W
08/12/2017                   JUNIATA            PA   911 CALL CENTER

            TREES DOWN. NUMEROUS OTHER TREES DOWN OVER THE NORTHERN
            PART OF THE COUNTY

&&

EVENT NUMBER CTP1701372

LA CORTE
Local storm report, Aug 12, 7:19 PM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
719 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 S ICKESBURG           40.45N  77.29W
08/11/2017                   PERRY              PA   911 CALL CENTER

            TREES AND WIRES DOWN.

0905 PM     TSTM WND DMG     NEW BLOOMFIELD          40.42N  77.19W
08/11/2017                   PERRY              PA   911 CALL CENTER

            TREES AND WIRES DOWN.

0217 PM     TSTM WND DMG     1 ENE MILROY            40.72N  77.57W
08/12/2017                   MIFFLIN            PA   FIRE DEPT/RESCUE

            TREE DOWN ACROSS SALEM ROAD BETWEEN BLUE HOLLOW ROAD
            AND JACKS LANE IN ARMAGH TOWNSHIP.

0230 PM     TSTM WND DMG     YEAGERTOWN              40.64N  77.58W
08/12/2017                   MIFFLIN            PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG NORTH MAIN STREET NEAR THRID STREET IN
            DERRY TOWNSHIP.

0256 PM     TSTM WND DMG     2 NE MIFFLINTOWN        40.59N  77.37W
08/12/2017                   JUNIATA            PA   FIRE DEPT/RESCUE

            TREES DOWN NEAR INTERSECTION OF ROUTE 35 AND JERICHO
            ROAD.

0300 PM     TSTM WND DMG     MCALISTERVILLE          40.63N  77.28W
08/12/2017                   JUNIATA            PA   911 CALL CENTER

            TREES DOWN. NUMEROUS OTHER TREES DOWN OVER THE NORTHERN
            PART OF THE COUNTY

0305 PM     TSTM WND DMG     MCALISTERVILLE          40.63N  77.28W
08/12/2017                   JUNIATA            PA   FIRE DEPT/RESCUE

            REPORTS OF TREES DOWN AND TREES ON WIRES IN NORTHERN
            JUNIATA COUNTY.

0309 PM     TSTM WND DMG     THOMPSONTOWN            40.57N  77.24W
08/12/2017                   JUNIATA            PA   FIRE DEPT/RESCUE

            REPORTS OF TREES ACROSS ROADS IN THOMPSONTOWN

0330 PM     TSTM WND DMG     LIVERPOOL               40.57N  76.99W
08/12/2017                   PERRY              PA   911 CALL CENTER

            TREES DOWN

0505 PM     TSTM WND DMG     LEBANON                 40.34N  76.42W
08/12/2017                   LEBANON            PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER CTP1701363 CTP1701364 CTP1701365 CTP1701366 CTP1701369
CTP1701372 CTP1701367 CTP1701368 CTP1701371 CTP1701370

LA CORTE

Nearby

River Flood Warnings in Pennsylvania, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.